Missouri, 2009Flood and Damaging Wind in Missouri, July 29 to 30, 2009
July 29 to 30, 2009 · NWS SGF · 2 events in 1 county or zone
An isolated thunderstorm produced street flooding and downed some tree limbs across portions of southeastern Springfield.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced street flooding and downed some tree limbs across portions of southeastern Springfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 5:08 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 29, 5:08 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT WED JUL 29 2009
...UPDATE TO AVIATION...
.DISCUSSION...
NO CHANGE IN THE LARGE SCALE PATTERN IS EXPECTED THROUGH NEXT WEEK
AS A STRONG POSITIVE HEIGHT ANOMALY REMAINS ENTRENCHED NEAR THE
PACIFIC NORTHWEST COAST. THIS WILL KEEP THE RATHER ACTIVE NORTHWEST
FLOW GOING ACROSS THE CENTRAL UNITED STATES. POPS THEREFORE
CONTINUE TO BE THE MAIN FORECAST CONCERN FOR THE NEXT SEVEN DAYS.
TONIGHT AND THURSDAY...STRONG SHORT WAVE ENERGY WILL DIVE
SOUTHEAST ACROSS THE DAKOTAS INTO THE GREAT LAKES. WEAKER SHORT
WAVE ENERGY WILL ALSO TRAVERSE FROM THE SOUTHERN PLAINS INTO THE
LOWER MISSISSIPPI VALLEY. AT THE SURFACE...A STATIONARY FRONT
ACROSS SOUTHERN MISSOURI AND NORTHERN ARKANSAS WILL SLOWLY RETREAT
NORTH TONIGHT. MEANWHILE...A COLD FRONT ASSOCIATED WITH THE
NORTHERN STREAM SHORT WAVE ENERGY WILL PUSH ACROSS THE OZARKS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS OKLAHOMA
LATE THIS AFTERNOON AND THIS EVENING...AND SPREAD INTO SOUTHERN
MISSOURI. THE BEST CHANCE FOR STORMS WILL BE ACROSS SOUTH CENTRAL
MISSOURI WHERE LOW LEVEL MOISTURE CONVERGENCE WILL BE STRONGEST.
ADDITIONAL ACTIVITY WILL THEN LIKELY DEVELOP EITHER LATE TONIGHT
OR EARLY THURSDAY MORNING AS THE COLD FRONT PUSHES IN FROM THE
WEST. THE OVERALL SEVERE THREAT CONTINUES TO LOOK LOW AS THE FRONT
WILL BE CROSSING THE AREA MAINLY DURING THE MORNING. WE COULD
STILL SEE SOME GUSTY WINDS AND SMALL HAIL WITH THE ELEVATED
ACTIVITY TONIGHT...AND WITH THE STORMS ON THURSDAY. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY ACROSS SOUTH CENTRAL
MISSOURI AS MULTIPLE ROUNDS OF CONVECTION WILL BE POSSIBLE.
TEMPERATURES ON THURSDAY WILL BE WELL BELOW NORMAL AS HIGHS
STRUGGLE TO REACH THE 80 DEGREE MARK.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...SURFACE HIGH PRESSURE WILL
BUILD INTO THE REGION WITH THAT FRONT DRIVING SOUTH TOWARDS THE
RED RIVER. BESIDES A LEFT OVER SHOWER OR STORM ACROSS SOUTH
CENTRAL MISSOURI THURSDAY EVENING...WE ARE LOOKING AT A QUIET
PERIOD. TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL WITH HIGHS
ON FRIDAY ONLY MANAGING THE LOWER AND MIDDLE 80S.
THIS WEEKEND INTO EARLY NEXT WEEK...THE NEXT UPPER LEVEL SHORT
WAVE TROUGH AND SURFACE FRONT SHOULD ARRIVE IN THE SATURDAY OR
SATURDAY NIGHT TIME PERIOD. HAVE THEREFORE RAISED POPS INTO THE
MIDDLE CHANCE CATEGORY. SUNDAY IS LOOKING DRY FOR NOW. CONFIDENCE
THEN DECREASES IN THE SYNOPTIC SCALE PATTERN ONCE WE GET INTO
EARLY NEXT WEEK. KEPT POPS IN THE SLIGHT CHANCE RANGE FOR NOW
UNTIL WE CAN GET A BETTER HANDLE ON THESE FEATURES.
SCHAUMANN
&&
.AVIATION...
FOR THE 00Z TAFS...SCATTERED CONVECTION OCCURRING ALONG THE MO/AR
BORDER COUNTIES AND WILL PROBABLY AFFECT THE BBG TERMINAL DURING
THE EVENING AT OVER THE NEXT FEW HOURS. HAVE INCLUDED A VCTS AND
CB WORDING FOR THE BBG SITE THROUGH 06Z. COULD SEE SOME MVFR/IFR
CEILINGS TONIGHT...MOST LIKELY AT BBG AND SGF AS SURFACE COLD
FRONT APPROACHES FROM THE WEST. SCATTERED CONVECTION WILL BE
POSSIBLE OVERNIGHT AND INTO THURSDAY MORNING AT ALL 3 FORECAST POINTS.
LINDENBERG
&&
.CLIMATE...
SEVERAL OF THE OFFICIAL OBSERVATION SITES ACROSS THE MISSOURI
OZARKS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. HERE ARE
THE CURRENT TOP TEN COOLEST AVERAGE TEMPERATURES FOR JULY WITH THE
PROJECTED AVERAGE TEMPERATURE FOR THIS JULY.
SGF JLN VIH UNO
1 71.7 (1950) 72.6 (1950) 72.8 (1950) 73.5 (1950)
2 71.9 (1905) 74.6 (1967) 73.9 (1967) 74.1 (1967)
3 72.9 (1906) 75.8 (1960) 74.2 (2004) 74.4 (2004)
4 73.2 (1924) 76.0 (1904) 74.5 (1958) 74.8 (1959)
5 73.5 (1967) 76.0 (1959) 74.7 (1960) 74.8 (2007)
6 73.9 (1915) 76.6 (1992) 75.0 (1971) 75.0 (1972)
7 74.3 (1947) 76.6 (2004) 75.5 (1959) 75.2 (1971)
8 74.3 (1904) 76.8 (1971) 75.5 (1961) 75.2 (1960)
9 74.4 (1959) 76.9 (1976) 75.6 (1994) 75.3 (1994)
10 74.5 (2004) 77.0 (1989) 75.8 (1965) 75.4 (1989)
FORECAST 74.4 76.3 72.7 74.2
THE FORECAST VALUES ARE BASED OFF OF TEMPERATURES THAT HAVE BEEN
OBSERVED THROUGH JULY 28TH ALONG WITH THE FORECAST VALUES FROM
JULY 29TH THROUGH JULY 31ST. THE FORECAST USED WAS ISSUED AT 4
AM...JULY 28TH.
SPRINGFIELD WILL COME VERY CLOSE TO OBSERVING A TOP TEN COOLEST
JULY. THERE IS HIGH CONFIDENCE THAT JOPLIN...ROLLA/VICHY AND WEST
PLAINS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. BASED ON
THE CURRENT FORECAST...ROLLA/VICHY WILL COME VERY CLOSE TO THEIR
COOLEST JULY ON RECORD.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&Hazardous weather outlook, Jul 29, 6:58 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT WED JUL 29 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
758 PM CDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WIDELY SCATTERED THUNDERSTORMS WILL BE EMBEDDED WITHIN A BAND OF
SHOWERS ACROSS SOUTHERN MISSOURI THIS EVENING. COVERAGE OF THIS
AREA OF RAINFALL WILL INCREASE THIS EVENING. HEAVY RAIN WILL BE
THE MAIN WEATHER HAZARD EXPECTED AND COULD LEAD TO ISOLATED FLOODING.
MORE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A COLD FRONT
MOVES INTO THE AREA FROM THE WEST. SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT MOVES THROUGH THE
AREA ON THURSDAY. AT THIS TIME...THE THREAT FOR SEVERE
THUNDERSTORMS IS LOW. WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE
THE MAIN THREATS...ESPECIALLY SOUTH OF INTERSTATE 44. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE ACROSS SOUTH CENTRAL
MISSOURI.
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
In the hours before
Special weather statement, Jul 29, 8:29 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CDT WED JUL 29 2009
MOZ090-091-095-300330-
GREENE MO-WEBSTER MO-CHRISTIAN MO-
929 PM CDT WED JUL 29 2009
...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL CHRISTIAN...
SOUTHEASTERN GREENE AND SOUTHWESTERN WEBSTER COUNTIES UNTIL 1030 PM
CDT...
AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHERN SPRINGFIELD...OR 6 MILES NORTHEAST
OF NIXA...MOVING NORTHEAST AT 15 MPH. WINDS OF 30 TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE DIGGINS...FORDLAND...FREMONT
HILLS...GALLOWAY...MARSHFIELD...NIXA...NORTHVIEW...ROGERSVILLE...
STRAFFORD...EAST SPRINGFIELD AND TURNERS.
INTERSTATE 44 BETWEEN MILE MARKERS 81 AND 102 WILL ALSO BE IMPACTED
BY THIS STORM.
PEOPLE IN NORTHERN CHRISTIAN...SOUTHEASTERN GREENE AND SOUTHWESTERN
WEBSTER COUNTIES...INCLUDING SPRINGFIELD AND ROGERSVILLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LINDENBERG
Flood, Greene
- When
- July 29, 8:49 PM CST to July 30, 2:00 AM CST
- Where
- Greene County, 0.9 mi NNW of Sequiota to 1.01 mi NNW of Galloway
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.162, -93.237
Heavy rainfall from a slow moving thunderstorm caused street flooding to occur across portions of southeast Springfield.
Thunderstorm Wind, Greene
- When
- July 29, 9:00 PM CST
- Where
- Greene County, 3.33 mi W of Wildwood Estates to 3.28 mi W of Wildwood Estates
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.115, -93.310
Severe thunderstorm winds downed several large tree limbs along Plainview Road in southern Springfield.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20092 deaths · 2 events
- Tornado and Hail in Colorado, July 29, 20097 injured · $110 million · EF0 · 28 events
- Tornado and Hail in Pennsylvania, July 29, 20092 injured · $1.1 million · EF2 · 8 events
- Tornado and Hail in New Jersey, July 29, 2009$1.2 million · EF2 · 15 events
- Flash Flood and Hail in Texas, July 29 to 30, 20093 injured · $2.4 million · 1 in hail · 17 events
- Flash Flooding and Flooding in New York, July 29 to 31, 2009$4.5 million · 50 kt wind · 11 events
- Tornado and Flash Flooding in New York, July 29, 20092 injured · $80,000 · EF0 · 13 events
- Tornado and Flash Flood in Colorado, July 29, 2009$200,000 · EF0 · 6 events
- Flash Flooding and Strong Wind in Mississippi, July 29, 2009$120,000 · 11 events
- Hail and Damaging Winds in Texas, July 29 to 30, 2009$122,000 · 70 kt wind · 6 events
- Flash Flooding and Damaging Winds in New Jersey, July 29, 2009$36,000 · 52 kt wind · 20 events
- Flash Flood in Vermont, July 29, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188347, 188348.